Alert archive / Massachusetts / Heat Advisories in 2021

Heat Advisory 6, NWS Boston/Norton, MA

July 16, 20216 counties in Massachusetts

NWS Boston/Norton, MA issued this heat advisory at Jul 16, 2021, 9:38 AM EDT for 6 counties in Massachusetts. It took effect at Jul 16, 2021, 2:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2021, 9:38 AM EDT (13:38 UTC)
In effect from
Jul 16, 2021, 2:00 PM EDT
Expired
Jul 16, 2021, 7:00 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS71 KBOX 161338
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
938 AM EDT Fri Jul 16 2021

MAZ005>007-013>019-162300-
/O.NEW.KBOX.HT.Y.0006.210716T1800Z-210716T2300Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, 
Brockton, and Plymouth
938 AM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 100 expected.

* WHERE...Central Middlesex MA, Western Essex MA, Eastern Essex 
  MA, Western Norfolk MA, Southeast Middlesex MA, Suffolk MA, 
  Eastern Norfolk MA, Northern Bristol MA, Western Plymouth MA 
  and Eastern Plymouth MA Counties.

* WHEN...From 2 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Jul 16, 7:36 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 7:36 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
736 AM EDT Fri Jul 16 2021

.SYNOPSIS...
Hot and humid weather continues today with scattered afternoon
and evening thunderstorms away from the southeast coast of New
England. A few storms may become strong with gusty winds and
torrential downpours. Though temperatures will be cooler on
Saturday, another round of showers and thunderstorms are
expected. Looking into next week, temperatures will trend higher
again with scattered showers and thunderstorms in the forecast
for most of the days.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes to the forecast this morning. Just monitoring
the stratus burning off. Brought the forecast back in line with
observed trends.

Previous Discussion...

After a brief respite from the unsettled and wet weather
pattern we've been stuck in basically since the calendar flipped
to July, that unsettled pattern resumes today. In fact, there
are several potential issues to consider and contend with over
(at least) the next couple of days. For today, those
considerations include elevated to oppressive heat indices,
another round of scattered mid- afternoon to early-evening
strong to severe thunderstorms, and potential for localized
street and/or flash flooding tied to the thunderstorms. Will
detail each below; however, will also include a Hydro section to
discuss the flooding potential spanning today and looking ahead
into the weekend.

Large-scale pattern features a subtropical ridge to our SE
allowing for a continued SW feed/advection of high dewpoints
commonly in the upper 60s to lower 70s. A frontal system
currently moving through northern and central NY will drape a
wind shift boundary this afternoon that should help trigger
thunderstorms. This boundary tends to slow or stall/wash out
moving into the tonight period.

Now discussing the heat/humidity and severe-storm potential
today:

1) Heat/Humidity and Oppressive Heat Indices

High temperatures today should reach the upper 80s to lower 90s
away from the immediate South Coast, Cape Cod and the Islands.
SW winds should keep any sea-breeze offshore and bring even
coastal eastern MA approaching 90. The muggy dewpoints in the
low to mid 70s bring heat indices in the mid to upper 90s.

Opted to refrain from hoisting a Heat Advisory with this
forecast package, since we fall just short of the one-day 100F
criteria. We do have a two-or-more consecutive day criteria of
95-99F. Considering just the first-order ASOS sites only, heat
indices yesterday were commonly in the lower 90s, and only
Norwood and Bedford saw peak heat indices at 95F. Currently felt
the two-day criteria wasn't representative enough to hoist Heat
Advisories in any county. Any further increase in temperature,
dewpoint or both could prompt Advisories.

It'll nonetheless be hot and humid, and even falling short of
Advisories, we advise those to take frequent breaks in
cooler/shaded locations, to stay hydrated and not leave children
or pets unattended in locked vehicles.

2) Afternoon/Early Evening Strong to Severe Storms

The very warm and humid weather will support a moderately
unstable air mass, with most-unstable CAPE values around
1500-2500 J/kg per the 00z HREF; will note the NAM/RAP have
considerably larger instability values than that but they also
show dewpoints in the upper 70s which seem far too high even
when accounting for evapotranspiration.

Still, models simulate t-storms developing on the
aforementioned wind shift boundary roughly between 2-4 PM from a
rough BAF-FIT-LWM line, then trudging SE through the the late-
afternoon to a roughly HFD-PVD-PYM line between 5-8 PM. The net
storm coverage is in some question and varies across models, but
anticipate initial cells congealing into a line or line
segments capable of gusty to locally damaging straight line
winds. While PWAT values aren't overly high at around 1.5
inches, I did note that the upshear component to Corfidi vectors
are very small (less than 5 kt!). This could lead to potential
for backbuilding and possible localized street flooding if
storms re-develop. SPC has maintained a MRGL/5% severe risk to
address the severe potential.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight:

T-storms from the daytime should dissipate and/or rain
themselves out by mid-evening. Still quite muggy, and any cloud
breaks in the interior and/or coastal plain along with the
likely wettened ground could lead to development of patchy fog.
As of now didn't have strong enough confidence to include fog in
the forecast for these areas, however I do show fog and stratus
returning to the South Coast, Cape and Islands.

Saturday:

First part of Saturday should be on the dry side if still
unsettled with increasing mid to high clouds. Forecast turns
more uncertain as it pertains to the next round of rain,
associated with a wave of low pressure expected to move east-
northeast close to or over Southern New England into the
afternoon and early evening. This low should induce more of a
cooler onshore wind component, which when combined with the
increase in clouds leads to cooler highs in the mid 70s to lower
to mid 80s. It will still be quite humid.

Uncertainties to the forecast pertain to the location and
strength of the low and on the total QPF, but we should see PoPs
increase from west to east. Profiles appear less unstable but
showers and thunderstorms should spread at least into our
western CT/MA counties late afternoon into the early evening. A
few of these storms may be on the strong side but thinking these
would just enhance rain rates.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights

*  Heavy rainfall possible Saturday night.

* Daily shots of showers/storms, but not expecting any washouts.

* Generally near to slightly below normal temperatures next
  week.

Significant forecast uncertainty with the details, but getting
some consistent ideas on overall trends. Timing, as it is often
said, will be everything for this portion of the forecast.
Timing will directly impact location of a low pressure as it
moves through our region Sunday, as well as the resulting
location of a weak cold front early next week as it stalls
nearby. There is potential for some significant rainfall. Given
how wet our region has been so far this morning, if the rainfall
all comes in a relatively quick burst, say 3 hours or less,
then flooding of some locations will be a concern.

At this time, still thinking periods of showers, and a longer
duration of precipitation. So, we should be able to handle this
rainfall okay. The area of greatest concern for renewed
flooding will be across central and western MA into northern CT,
but we cannot overlook the larger urban centers either.

Expecting some weak fronts to be lingering around southern New
England most of next week. This will lead to clouds, and
generally lower temperatures than normal for mid July. Given the
uncertainty of the exact location, stayed closer to the NBM
ensemble mean through this portion of the forecast.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today: High confidence in trends, moderate on timing and
T-storm coverage.

Residual IFR-VLIFR stratus/fog in southeast New England should
shift offshore by mid-morning to VFR for all terminals. Focus
then turns to strong to severe storms mid-aftn to early evening.
While the overall coverage of storms is in some question, at
least SCT TSRA should develop about 17-19z from an approx BAF-
FIT-LWM line then slowly shift SE toward a HFD-PVD-PYM line
toward about 00-01z. Left as VCSH for now but could see a need
for VCTS at some point today. Gusty winds, torrential rain
leading to vsby reduction and frequent lightning are all
possible. Less certain if storms may make it to the southern
coastal waters. SW winds 4-8 kt, become WSW to W at similar
speeds north of the Mass Pike by mid-afternoon.

Tonight: Moderate confidence.

Any TSRA weakens early tonight. Should see periods of VFR in the
interior and coastal plain after storms fizzle. However some
clearing, light winds and wet ground could lead to patchy fog
development second half of the night. Coverage of fog is
uncertain. A better chance at IFR- LIFR for the South Coast,
Cape and Islands as offshore fog/stratus returns landward. Light
winds.

Saturday: Moderate confidence.

Any fog or stratus should dissipate to SCT-OVC VFR ceilings at
least thru early-aftn. Wave of low pres arrives in the afternoon
with lowering ceilings and rain/possible thunder. Timing of
rain/thunder and degraded categories is unclear. Few strong
storms possible west of ORH. Winds become E/ESE north of the
Mass Pike, and more SE south of the Pike.

KBOS TAF...High confidence in TAF. VCSH for now, but possible
VCTS/TSRA in ~20-00z timeframe.

KBDL TAF...High confidence in TAF. VCSH for now, but possible
VCTS/TSRA in ~19-00z timeframe.

Outlook /Saturday Night through Tuesday/...

Saturday Night: MVFR/IFR conditions possible. SHRA likely,
slight chance TSRA. Patchy BR.

Sunday: MVFR/IFR conditions possible. SHRA likely, slight
chance TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Monday: VFR. Chance SHRA, isolated TSRA.

Monday Night: VFR. Chance SHRA.

Tuesday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overall, high confidence.

S/SW winds around 15-20 kt in gusts through tonight. Seas should
also stay around 2-3 ft. Possible T-storms on the eastern and
possibly southern nearshore waters, but fog and stratus will
continue on both waters.

Winds turn light N/NE later tonight before becoming E/SE around
10- 15 kt on Sat. Seas in the 2-4 ft range through Sat.
Unsettled with periods of rain and thunder, along with continued
fog/stratus.

/Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Patchy fog. Areas of visibility
1 to 3 nm.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms. Local
visibility 1 to 3 nm.

Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Monday Night: Winds less than 25 kt. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.HYDROLOGY...
The wet first half of July has led to elevated streamflows and
increased soil moisture across most of Southern New England away
from the south coast. This has led to decreasing flash flood
guidance. These values are around 1.5-2 inches per hour and 2-3
inches within 3 hours as of Friday morning.

From today (Friday) through this weekend, there are several
opportunities for showers and thunderstorms. Given the humid air
mass and potential for efficient rain production (high warm
cloud depths and precipitable water values between 1.5-2
inches), heavy downpours are possible.

Rainfall placement and amounts still vary widely across models,
which leads to confidence being too low as yet to consider any
Flood/Flash Flood Watches. However, these may need to be
considered by later shifts. Areas that are generally more flood
prone include the urban areas where rainfall would go quickly
to runoff, but also across northern CT into portions of western
MA have also seen torrential rains and transient instances of
areal flooding. Latest MMEFS ensemble river forecasts for our
hydrologic service area show muted responses but these will also
hinge on prior day(s) QPF.

WPC has outlooked a Slight Risk for excessive rains on Day-2
(Saturday) and a Marginal Risk for excessive rains on Day-3
(Sunday).

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk/Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
HYDROLOGY...
Hazardous weather outlook, Jul 16, 4:34 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Fri Jul 16 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-170845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:59 PM EDTFlash Flood WatchBOXFranklin, Hampden, Hampshire, Worcester56 hr
Jul 16, 3:04 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester56 min
Jul 16, 3:41 PM EDTSpecial Weather StatementBOXHampden49 min
Jul 16, 4:26 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk49 min
Jul 16, 4:36 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester35 min
Jul 16, 4:50 PM EDTSpecial Marine WarningBOX55 min
Jul 16, 5:05 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester55 min
Jul 16, 5:47 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester33 min
Jul 16, 6:32 PM EDTSpecial Marine WarningBOX43 min

Nearby

Heat Advisories in Massachusetts, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.